Practice Lesson of the Week

The importance of the osmolality gap in ethylene glycol intoxication

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f6904 (Published 27 November 2013) Cite this as: BMJ 2013;347:f6904
  1. Rimke Oostvogels, internist in training1,
  2. Hans Kemperman, clinical chemist2,
  3. Isabelle Hubeek, clinical chemist2,
  4. Edith WMT ter Braak, professor of internal medicine1
  1. 1Department of Internal Medicine, University Medical Center Utrecht, Heidelberglaan 100, 3584 CX Utrecht, Netherlands
  2. 2Department of Clinical Chemistry and Haematology, University Medical Center Utrecht
  1. Correspondence to: R Oostvogels R.Oostvogels{at}umcutrecht.nl
  • Accepted 2 October 2013

In patients with very high lactate levels, calculate the osmolality gap, as ethylene glycol poisoning may falsely elevate lactate levels

In patients with a suspected intoxication of unknown agents it is vital to discover the presence and nature of the ingested poison as soon as possible to assess the risk of life threatening symptoms and to carry out proper therapeutic actions. We report a case in which the diagnostic process was hindered by abnormal laboratory findings due to analytical interference of the toxic agent ethylene glycol and its metabolites with lactate measurement. Accurate clinical reasoning with simple calculation of the osmolality gap, however, led to the right diagnosis.

Case report

A 32 year old woman was admitted to the emergency department of our hospital because of somnolence, presumably after an attempted suicide at home. She was accompanied by two social workers from the psychiatric facility where she was treated on an outpatient basis for dissociative and depressive disorders. They brought all medication boxes they had found in the patient’s house and a list of current prescriptions, which included tranylcypromine, quetiapine, temazepam, clonazepam, cyproheptadine, melatonin, oxazepam, levomepromazine, and pipamperone.

During initial assessment, the patient’s Glasgow Coma Scale was 11/15, she was haemodynamically stable (blood pressure 140/85 mm Hg with a regular heart rate of 90 beats/min) with a body temperature of 37.3°C. Oxygen saturation was normal with a respiration rate of 16 breaths/min. Besides somnolence, physical examination showed no abnormalities. Initially, we suspected intoxication with one or more of the prescribed drugs, overdoses of which may readily cause somnolence. However, no evidence for such intoxication (such as empty medication boxes or strips) nor bottles or packages from other toxic substances had been found with the patient.

Laboratory results on admission showed a metabolic acidosis with partial respiratory …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe